Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 287, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 22, 2003, 6:37 PM CDT for Monroe County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 6:37 PM CDT (23:37 UTC)
- Expired
- Aug 22, 2003, 7:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Monroe County, KY
The radar
The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2273 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 222337 CCA
SVRLMK
KYC171-230015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
634 PM CDT FRI AUG 22 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONROE COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 715 PM CDT
* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHEAST OF MT. HERMAN...OR ABOUT 39
MILES EAST OF BOWLING GREEN...MOVING SOUTH AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MT. HERMAN AROUND 645 PM CDT
ROCKBRIDGE AROUND 650 PM CDT
MUD LICK AROUND 655 PM CDT
FLIPPIN...FOUNTAIN RUN AROUND 700 PM CDT
TOMPKINSVILLE AROUND 705 PM CDT
AKERSVILLE AROUND 710 PM CDT
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. SEVERER THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES. TAKE COVER IN A STURDY BUILDING
UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.
LAT...LON 3662 8588 3673 8597 3686 8578 3684 8561
3670 8548 3662 8543
$$
SCHOLZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:12 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 22, 2:12 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 315 PM EDT THU AUG 20 2003 SHORT TERM (TONIGHT THROUGH MONDAY)... A WEAK COLD FRONT WILL SAG INTO SOUTHERN PORTIONS OF OUR FORECAST AREA (FA) TNGT...BEFORE EXITING ALL OF THE REGION MIDDAY SATURDAY. SOME DISAGREEMENT STILL WITH SPEED OF FROPA...& AGAIN HAVE ELECTED TO TAKE THE SLOWER PATH...WITH ONLY WEAK PUSH FROM THE NORTH ALOFT. EXTREME INSTABILITY ACRS RGN AT MID AFTN WITH CAPES 3-5K AND LIS MINUS 6 TO MINUS 12. CONVG ALNG SAID FNT SHOULD CONTINUE TO SPARK ADDITIONAL TSTM DVLPMNT INTO THE EVNG HOURS ... BEFORE LOSS OF HEATING STARTS TO SETTLE THINGS DOWN A BIT. EVEN THOUGH FRONT WILL STILL LINGER IN THE SOUTH THRU SATURDAY MID- DAY...ENUF CAPPING... AND DECAY IN DEEP MOISTURE... SHOULD PREVENT FURTHER DEVELOPMENT. OTHERWISE SCT-BKN CU EXPECTED ARND FA. RIDGE OF HIGH PRESSURE...BOTH SFC AND ALOFT...WILL BUILD INTO THE OHIO VLY SAT NITE THRU MONDAY WITH GENERALLY CLEAR SKIES. MUCH OF OUR FA WILL BE ON THE FRINGE OF A HEAT WAVE OFF TO OUR WEST...WITH HEAT GRDLY RETURNING TO OUR RGN SUNDAY AND ESPECIALLY MONDAY. ONCE AGAIN MOS TEMPERATURE GUIDANCE CLUSTERED AROUND EACH OTHER... AND WILL FOLLOW CLOSELY. EXTENDED (MONDAY NIGHT THROUGH FRIDAY)... AN AREA OF HIGH PRESSURE WILL KEEP THE EARLY PORTION OF THE WEEK DRY AND WARM...INCREASING HUMIDITY AND CLOUDS FOR TUESDAY. INSTABILITY AHEAD OF THE NEXT FRONT WILL ALLOW FOR SOME ISOLATED TSTORMS...WILL NEED MORE CONTINUITY IN THE MODELS SO I KEPT THE DAY DRY ATTM. THE ENSEMBLES AND GFS BOTH SHOW A EARLY WEDNESDAY MORNING ARRIVAL OF A COLD FRONT...ABOUT 12HRS EARLIER THAN PREVIOUS RUNS. SHWRS AND THUNDERSTORMS FOR WEDNESDAY AND COOLER TEMPS WITH THE CLOUDS AND RAINFALL. SLIGHTLY COOLER THAN NORM TEMPS AND LESS HUMID FOR THE LATE WEEK PERIODS...MODELS BEEN HINTING AT POSSIBLE SHWRS/TSTORMS FOR THURSDAY WITH THE UPPER LEVEL TROUGH...WILL GO DRY AS HIGH PRESSURE SHOULD MOVE IN QUICKLY BEHIND THE FRONT AND HALT ANY DEVELOPMENT THURSDAY AFTN. .LMK...NONE. STUREY/SCHOTT
Hazardous weather outlook, Aug 22, 3:05 PM CDT, 3 hours 32 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 405 PM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A WEAK COLD FRONT WILL MOVE THROUGH MUCH OF OUR REGION TONIGHT... BEFORE SETTLING INTO FAR SOUTHERN KENTUCKY ON SATURDAY MORNING. THIS FEATURE...COUPLED WITH HIGH INSTABILITY AND MOISTURE VALUES... WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT TONIGHT. A FEW OF THE STORMS COULD PRODUCE WIND DAMAGE...LARGE HAIL AND TORRENTIAL RAIN. BE ALERT TO THE POSSIBILITY OF LOCAL FLASH FLOODING. THE THUNDERSTORMS ARE ALSO LIKELY TO PRODUCE A TREMENDOUS AMOUNT OF LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE NEXT CHANCE OF THUNDERSTORMS IS SCHEDULED FOR TUESDAY AND WEDNESDAY...AS A NEW COLD FRONT APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING. STUREY
In the hours before
Local storm report, Aug 22, 4:32 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
532 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM LAWRENCEBURG KY WIND DAMAGE
08/22/03 ANDERSON NUMEROUS LARGE TREES DOWN.
0510 PM SPRINGFIELD KY WIND DAMAGE
08/22/03 WASHINGTON MANY TREES AND POWER LINES
DOWN
0500 PM ROANOKE KY WIND DAMAGE
08/22/03 LARUE TREES DOWN
VBLocal storm report, Aug 22, 4:55 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
555 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM LEBANON KY WIND DAMAGE
08/22/03 MARION TREES DOWN.
0520 PM IRVINGTON KY WIND DAMAGE
08/22/03 BRECKINRIDGE TREES DOWN.
0520 PM HARNED KY WIND DAMAGE
08/22/03 BRECKINRIDGE TREES DOWN. HAIL OF
UNKNOWN SIZE.
0530 PM SALVISA KY WIND DAMAGE
08/22/03 MERCER TREES DOWN.
0543 PM CAMPBELLSVILLE KY WIND DAMAGE
08/22/03 TAYLOR TREES DOWN.
VBLocal storm report, Aug 22, 5:23 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
623 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM HUDSON KY WIND DAMAGE
08/22/03 BRECKINRIDGE TREES DOWN.
0600 PM LIBERTY KY WIND DAMAGE
08/22/03 CASEY ROOF DAMAGE.
0555 PM LIBERTY KY WIND DAMAGE
08/22/03 CASEY TREES AND POWER LINES DOWN
IN SEVERAL PLACES. BARN
ROOF BLOWN OFF IN LOWER
BUSH CREEK.
0600 PM CLARKSON KY WIND DAMAGE
08/22/03 GRAYSON TREES DOWN.
0610 PM GREENSBURG KY WIND DAMAGE
08/22/03 GREEN TREES DOWN IN NUMEROUS
AREAS...SOME ACROSS HWY 68
WEST OF GREENSBURG.
0610 PM COLUMBIA KY WIND DAMAGE
08/22/03 ADAIR TREES DOWN EVERYWHERE.
VBLocal storm report, Aug 22, 5:45 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
645 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM NOLIN LAKE KY WIND DAMAGE
08/22/03 EDMONSON TREES DOWN.
0540 PM FORKLAND KY WIND DAMAGE
08/22/03 BOYLE LARGE TREE LIMBS DOWN
...ONE BLOCKING A ROAD.
0605 PM WHITE MILLS KY WIND DAMAGE
08/22/03 HARDIN NUMEROUS TREES DOWN.
0625 PM LEITCHFIELD KY WIND DAMAGE
08/22/03 GRAYSON NUMEROUS TREES DOWN.
0635 PM JAMESTOWN KY WIND DAMAGE
08/22/03 RUSSELL MANY TREES DOWN.
VBSpecial weather statement, Aug 22, 6:05 PM CDT, 32 minutes before
INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-222330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 705 PM EDT FRI AUG 22 2003 THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES: IN SOUTH CENTRAL INDIANA JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS... CRAWFORD...HARRISON...FLOYD AND PERRY IN NORTH CENTRAL KENTUCKY TRIMBLE...HENRY...OLDHAM...JEFFERSON...SHELBY...MEADE...SPENCER... BULLITT...BRECKINRIDGE...HARDIN...NELSON...WASHINGTON AND LARUE IN EAST CENTRAL KENTUCKY HARRISON...SCOTT...NICHOLAS...FRANKLIN...BOURBON...FAYETTE... WOODFORD...ANDERSON...CLARK...JESSAMINE...MERCER...MADISON... GARRARD AND BOYLE IN NORTHWEST KENTUCKY HANCOCK IN SOUTH CENTRAL KENTUCKY MARION STUREY
Local storm report, Aug 22, 6:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
720 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM TEMPLE HILL KY WIND DAMAGE
08/22/03 BARREN TREES DOWN. TREES ALSO
DOWN BETWEEN GLASGOW AND
PARK CITY.
0705 PM BOWLING GREEN KY WIND DAMAGE
08/22/03 WARREN TREES AND POWER LINES
DOWN.
0705 PM ALBANY KY WIND DAMAGE
08/22/03 CLINTON TREES DOWN.
VBThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:29 PM CDT | Severe Thunderstorm Warning | LMK | Henry | 46 min |
| Aug 22, 2:02 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 38 min |
| Aug 22, 2:17 PM CDT | Severe Thunderstorm Warning | LMK | Meade | 38 min |
| Aug 22, 2:30 PM CDT | Severe Thunderstorm Warning | LMK | Oldham | 35 min |
| Aug 22, 2:45 PM CDT | Flash Flood Warning | LMK | Franklin, Scott | 75 min |
| Aug 22, 2:59 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Meade | 46 min |
| Aug 22, 3:34 PM CDT | Severe Thunderstorm Warning | LMK | Hardin, Larue, Nelson | 41 min |
| Aug 22, 3:56 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Washington | 39 min |
| Aug 22, 4:12 PM CDT | Severe Thunderstorm Warning | LMK | Marion | 38 min |
| Aug 22, 4:20 PM CDT | Severe Thunderstorm Warning | LMK | Larue | 15 min |
| Aug 22, 4:23 PM CDT | Severe Thunderstorm Warning | LMK | Boyle, Mercer | 37 min |
| Aug 22, 4:30 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 20 min |
| Aug 22, 4:34 PM CDT | Severe Thunderstorm Warning | LMK | Taylor | 41 min |
| Aug 22, 4:42 PM CDT | Severe Thunderstorm Warning | LMK | Casey, Lincoln | 43 min |
| Aug 22, 4:43 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 32 min |
| Aug 22, 5:00 PM CDT | Severe Thunderstorm Warning | LMK | Green | 45 min |
| Aug 22, 5:03 PM CDT | Severe Thunderstorm Warning | LMK | Adair | 42 min |
| Aug 22, 5:05 PM CDT | Severe Thunderstorm Warning | LMK | Hart | 40 min |
| Aug 22, 5:10 PM CDT | Severe Thunderstorm Warning | LMK | Edmonson | 40 min |
| Aug 22, 5:15 PM CDT | Severe Thunderstorm Warning | LMK | Grayson | 30 min |
| Aug 22, 5:24 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Logan | 56 min |
| Aug 22, 5:26 PM CDT | Severe Thunderstorm Warning | LMK | Russell | 34 min |
| Aug 22, 5:42 PM CDT | Tornado Warning | LMK | Edmonson | 18 min |
| Aug 22, 5:52 PM CDT | Severe Thunderstorm Warning | LMK | Barren, Warren | 23 min |
| Aug 22, 5:58 PM CDT | Severe Thunderstorm Warning | LMK | Clinton | 32 min |
| Aug 22, 6:06 PM CDT | Tornado Warning | LMK | Barren | 29 min |
| Aug 22, 6:07 PM CDT | Tornado Warning | LMK | Warren | 28 min |
| Aug 22, 6:14 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 36 min |
| Aug 22, 6:18 PM CDT | Severe Thunderstorm Warning | LMK | Allen | 27 min |
| Aug 22, 6:35 PM CDT | Severe Thunderstorm Warning | LMK | Monroe | 40 min |
| Aug 22, 6:39 PM CDT | Flash Flood Warning | LMK | Ohio | 96 min |
| Aug 22, 6:47 PM CDT | Severe Thunderstorm Warning | LMK | Allen | 43 min |
| Aug 22, 6:53 PM CDT | Severe Thunderstorm Warning | LMK | Simpson | 27 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.